Missouri, 2016Wildfire in Missouri, February 28, 2016
February 28, 2016 · NWS SGF · 1 event in 1 county or zone
An arsonist started a wildfire which became out of control due to elevated fire weather conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arsonist started a wildfire which became out of control due to elevated fire weather conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 28, 5:27 PM CST, 3 minutes earlier.
Area forecast discussion, Feb 28, 5:27 PM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
527 PM CST SUN FEB 28 2016
.SHORT TERM...(This evening through Monday)
It was a breezy day over extreme southeast Kansas and the Missouri
Ozarks. Southwest to west winds were sustained at 18 to 30 mph
with higher gusts at times. This led to a Wind Advisory that was
posted for most of the region that will expire this afternoon.
As a cold front shifts across the area late this afternoon and
evening, winds will begin to decrease in speed. As a matter of
fact, with surface high pressure moving over southwest Missouri
early Monday morning, winds will become light and variable for a
couple of hours at most locations.
No precipitation is expected with this evening's frontal passage.
Look for overnight lows to fall into the 30s.
For Monday, fire weather will again take main stage as south to
southwest winds increase across the Osage Plains behind an exiting
center of high pressure. Sustained winds ranging from 10 to 20
mph can not be ruled out with higher gusts. Areas along and
northwest of a line from Pittsburg Kansas to Osceola will have the
best chances at Red Flag Warning conditions Monday afternoon.
Relative humidity values will range from the low to mid 20s.
Under sunny skies, temperatures Monday will warm back into the
70s.
.LONG TERM...(Monday Night through Sunday)
A storm system will approach the region Tuesday morning which will
trigger a round of showers and thunderstorms. Some of the storms
in far southern Missouri may become organized, with the risk for
producing large hail up to the size of quarters. As of now this
risk area will generally remain along and south of a line from
Columbus Kansas to Eminence Missouri. Most locations should
receive measurable precipitation late Monday night into Tuesday.
This system is positively tilted in structure, therefore it will
bring down some Canadian air with it. Temperatures will be limited
to the 40s and 50s on Tuesday afternoon, with overnight lows
falling into the 20s.
Wednesday afternoon we briefly experience return flow ahead of
another fast moving clipper system. We will not recover much
moisture within the Ozarks airmass prior to Wednesday night and
Thursday's clipper. Therefore, any precipitation we experience
could be rather light in nature. Many areas may not experience any
precip at all.
Heading into the end of next week, warm and dry weather are
expected, for the exception of one more frontal passage around the
Sunday time frame.
Looking beyond 7 days from now, a major pattern change is
expected, as polar energy shifts from the Hudson Bay, back to the
Siberian Regions of Russia. This will pop westerly flow northward
keeping the Ozarks within a warm and increasingly moist airmass.
There are also indications that one more more speed maxes will
trigger thunderstorms within a sheared environment. It's looking
like an active spring like pattern 8 to 12 days from now.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 527 PM CST Sun Feb 28 2016
For the KSGF/KJLN/KBBG tafs: High pressure will build across the taf
sites tonight and then push east of the area Monday with VFR flight
conditions expected through the taf period. Winds will diminish to
light and variable for a time late tonight and early Monday then
swing around to the south Monday with speeds generally around 12
knots at KBBG and KSGF and 12 to 19 knots at KJLN.
&&
.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Raberding
Hazardous weather outlook, Feb 28, 3:04 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CST SUN FEB 28 2016
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-292115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
304 PM CST SUN FEB 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED NON THUNDERSTORM WIND RISK.
SIGNIFICANT FIRE WEATHER RISK.
DISCUSSION...
GUSTY SOUTHWEST TO WEST WINDS UP TO 30 MPH WILL CAUSE ELEVATED
FIRE WEATHER CONDITIONS OVER THE ENTIRE REGION LATE THIS
AFTERNOON. BY EARLY THIS EVENING...WIND SPEEDS ARE EXPECTED TO
DECREASE...ENDING THE RISK FOR A RAPID SPREAD OF IGNITED WILDLAND
FIRES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
GUSTY WINDS WILL INCREASE AGAIN MONDAY WITH ELEVATED FIRE WEATHER
CONDITIONS EXPECTED. THE OSAGE PLAINS OF SOUTHEAST KANSAS AND
WEST CENTRAL MISSOURI WILL RECEIVE THE GREATEST CHANCES AT
REACHING RED FLAG WARNING CONDITIONS.
THERE IS THEN A CHANCE FOR THUNDERSTORMS FROM MONDAY NIGHT INTO
TUESDAY AS A STORM SYSTEM PUSHES THROUGH THE REGION. A FEW OF
THESE STORMS ARE EXPECTED TO BECOME ORGANIZED WITHIN AREAS ALONG
AND SOUTH OF A LINE FROM COLUMBUS KANSAS...TO AVA...TO ROUND
SPRING MISSOURI. LARGE HAIL UP TO THE SIZE OF QUARTERS WILL BE THE
MAIN RISK WITH ANY STORMS THAT BECOME SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)
THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)
CRAMER
In the hours before
Local storm report, Feb 28, 12:53 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1253 PM CST SUN FEB 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM NON-TSTM WND GST 2 SSW BUTTERFIELD 36.72N 93.92W
02/28/2016 E50 MPH BARRY MO PUBLIC
ESTIMATED WIND GUSTS UP TO 50 MPH BLEW THE
ROOF OFF OF A SMALL SHED.
1025 AM NON-TSTM WND GST 2 SE CASSVILLE 36.66N 93.84W
02/28/2016 E50 MPH BARRY MO LAW ENFORCEMENT
WIND GUSTS ESTIMATED UP TO 50 MPH DOWNED A
TREE ON HIGHWAY 76 EAST OF CASSVILLE.
&&
NWS SPRINGFIELD MO
IRIS SYSTEMWildfire, Hickory
- When
- February 28, 5:30 PM CST to 9:30 PM CST
- Where
- Hickory forecast zone
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.941, -93.321 (the zone’s center; the record gives no point)
A fire was started by arson near Crosstimbers which became difficult to control. The fire burned approximately 930 acres. At least one outbuilding was destroyed and 13 other outbuildings threatened. Seven homes were threatened.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Illinois, February 28, 2016$37,000 · 19 events
- Strong Wind in Missouri, February 28, 2016$11,000 · 11 events
- Winter Weather in Michigan, February 28 to 29, 20167 events
- Strong Wind in Kentucky, February 28, 2016$7,000 · 7 events
- Strong Wind in Indiana, February 28, 2016$6,000 · 6 events
- Strong Wind in Illinois, February 28, 2016$3,000 · 3 events
- Wildfire in Oklahoma, February 28, 20162 events
- High Wind in Washington, February 28, 201657 kt wind · 1 event
- Waterspout in South Atlantic Coastal Waters, February 28, 20161 event
- High Wind in Wyoming, February 28, 201650 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618808.